Indiana, 2004

High Wind in Indiana, March 5, 2004

March 5, 2004 · NWS IWX · 24 events in 24 counties and zones

24 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 5, 7:16 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 5, 7:16 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 AM EST FRI MAR 5 2004

.AVIATION...
SFC LOW WAS OVER EXTREME SW WI AT 12Z...AND WAS RACING TO THE EAST
NORTHEAST. A WEAK COLD FRONT WAS OVER E IL AND WILL MOVE ACROSS N
INDIANA BY LATE MORNING. EXPECT WIND SPEEDS WILL INCREASE AFTER THIS
FIRST FRONT PASSES AND AS DRY SLOT MOVES INTO THE AREA...15Z-21Z
TIME PERIOD. WIND SPEEDS HAD INCREASED THE LAST FEW HOURS WITH WINDS
AT 12Z GUSTING TO ABOVE 40 KNOTS AT BOTH LAF AND IND. SHOWERS AND
ISOLATED STORMS SHOULD CLEAR THE AREA BY LATE MORNING...AS WINDS
INCREASE. MENTIONED WINDS UP TO 40 KTS WITH WIND SHEAR...BUT WITH
STRENGTH OF WINDS 55KTS TO 80 KTS BELOW 850 MB...COULD SEE EVEN
HIGHER GUSTS. OTHERWISE...WINDS SHOULD DIMINISH THIS EVENING.

&&

.PREV DISCUSSION...
SFC LOW WAS OVER SW IA AT 08Z AND WAS DOWN TO 987 MB...ABOUT 5 MB
DEEPER THAN THE NCEP MODELS HAVE BEEN ADVERTISING. ALSO...THE TRACK
OF THE LOW CONTINUES TO BE SLOWER AND FARTHER WEST THAN THE MODELS
HAVE BEEN INDICATING. THE WARM FRONT WAS OVER CENTRAL INDIANA AND
SHOULD MOVE NORTH OF THE AREA LATER THIS MORNING AS THE SFC LOW
MOVES NORTHEAST. FIRST OF 2 COLD FRONTS WAS APPROACHING FROM THE
SOUTHWEST AND WAS OVER FAR SE MO AT 07Z. THIS FRONT SHOULD SWEEP
NORTHEAST ACROSS THE AREA BY EARLY AFTERNOON AND WILL BRING THE END
FOR THE CHANCE FOR STORMS. HOWEVER...EXPECT STRONGEST WINDS WILL BE
BEHIND THIS FIRST FRONT IN THIS DRY SLOT REGION. ALREADY WERE
GETTING SOME WIND GUSTS TO OVER 50 MPH IN NE MO BEHIND THE FIRST
FRONT. EXPECT WINDS AROUND OR EXCEEDING 30 MPH FROM LATE MORNING
THROUGH THE AFTERNOON. MILD AND MOIST AIRMASS WILL BE OVER THE
NORTHERN INDIANA AREA EARLY TODAY. HAVE RAISED TEMPS INTO THE MID
60S TO LOWER 70S FOR TODAY AS UPSTREAM OBSERVATIONS AT 08Z WERE
ALREADY CLOSE TO THESE NUMBERS. SECOND AND STRONGER COLD FRONT WILL
PUSH THROUGH THIS EVENING...BUT SHOULD HAVE LIMITED MOISTURE TO WORK
WITH...SO EXPECT ONLY A CHANCE FOR LIGHT RAIN OR SNOW TONIGHT.
LONG TERM...SUNDAY THROUGH FRIDAY. NO MAJOR CHANGES TO ONGOING
FORECAST. PATTERN SHIFT BY END OF THE WEEKEND WITH A RETURN TO MORE
SEASONABLE TEMPERATURES AS FLOW BECOMES NORTHWESTERLY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY TODAY UNTIL 6 PM EST.
MI...WIND ADVISORY TODAY UNTIL 6 PM EST.
OH...WIND ADVISORY TODAY UNTIL 6 PM EST.
&&

SKIP/EDDY
Hazardous weather outlook, Mar 5, 5:55 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST FRI MAR 5 2004

...WIND ADVISORY THROUGH 600 PM EST TONIGHT...

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-061030-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
555 AM EST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS ASSOCIATED WITH A STRONG LOW PRESSURE AREA WILL GUST TO AROUND
45 MPH LATE THIS MORNING INTO THE EVENING. THESE WINDS MAY CAUSE
ISOLATED AREAS OF DAMAGE. SCATTERED THUNDERSTORMS ARE POSSIBLE
THROUGH THE EARLY AFTERNOON ACROSS THE REGION...BUT MOST WILL BE
BELOW SEVERE LIMITS. HEAVY RAINFALL WILL CAUSE SOME PONDING OF WATER
AND MAY FORCE SMALL RIVERS AND STREAMS TO APPROACH BANKFUL LEVELS
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Wells

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Wells forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Adams

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Adams forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Huntington

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Huntington forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Grant

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Grant forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Jay

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Jay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, De Kalb

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
De Kalb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Kosciusko

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Kosciusko forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Fulton

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Fulton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.047, -86.264 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Wabash

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Wabash forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Miami

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Miami forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Whitley

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Whitley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Lagrange

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Lagrange forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, St. Joseph

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
St. Joseph forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Elkhart

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Elkhart forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Cass

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Cass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Allen

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Allen forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Noble

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Noble forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Steuben

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Steuben forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Pulaski

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Pulaski forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Starke

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Starke forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, La Porte

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
La Porte forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, White

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
White forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Marshall

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

High Wind, Blackford

When
March 5, 9:30 AM EST to 4:30 PM EST
Where
Blackford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

An intense area of low pressure moving across Michigan produced sustained winds of 40 MPH with measured gusts to 60 MPH across all of Northern Indiana, Northwest Ohio and Southwest Lower Michigan from late morning through early evening. Widespread reports of trees and power lines downwere received from law enforcement across the region.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387630, 5387631, 5387632, 5387633, 5387716, 5387717, 5387718, 5387719, 5387720, 5387721, 5387722, 5387723, 5387821, 5387822, 5387823, 5387824, 5387825, 5387826, 5387827, 5387828, 5387901, 5387902, 5387903, 5387904.